Illinois, 2024

Hail in Illinois, April 27, 2024

April 27, 2024 · NWS DVN · 1 event in 1 county or zone

Showers and thunderstorms occurred during the day on April 27th as a disturbance lift across the area during the mid afternoon. One of these storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms occurred during the day on April 27th as a disturbance lift across the area during the mid afternoon. One of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 12:58 PM CST, 1 hour 31 minutes earlier. Its key messages:

  • Active period ahead by this evening through Sunday with several rounds of showers/storms.
  • Flash Flooding remains a concern for areas that receive repeated rounds of thunderstorms tonight/Sunday with the potential for areas of 2-4 inches of rain. A Flood Watch has been issued for southeast IA, west central IL and northeast MO where confidence in seeing these rainfall totals is highest.
  • Severe weather is also possible, particularly by this evening, but also into Sunday although prior convection may have an impact on the magnitude/timing/location of severe weather Sunday PM.
  • Unsettled weather continues through next week, with periodic rain chances.
Area forecast discussion, Apr 27, 12:58 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
158 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Active period ahead by this evening through Sunday with several
  rounds of showers/storms.

- Flash Flooding remains a concern for areas that receive
  repeated rounds of thunderstorms tonight/Sunday with the
  potential for areas of 2-4 inches of rain. A Flood Watch has
  been issued for southeast IA, west central IL and northeast MO
  where confidence in seeing these rainfall totals is highest.

- Severe weather is also possible, particularly by this evening,
  but also into Sunday although prior convection may have an impact on
  the magnitude/timing/location of severe weather Sunday PM.

- Unsettled weather continues through next week, with periodic rain
  chances.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 140 PM CDT Sat Apr 27 2024

Late morning surface analysis shows a surface low centered
across eastern Minnesota and western Wisconsin, with a cold
front draped to its south across east central Iowa and northwest
Missouri. Off to our southwest, another surface low with a
warm front and dry line was centered over the Oklahoma
panhandle, with storms ongoing along this and ahead of a
shortwave in the same location. This shortwave will progress
northeast over the next few hours, and will be the driver of our
weather over the next couple of hours.

The overall forecast remains on track for the area, with shower and
storm coverage expected to increase over the next few hours. The
first round should be focused along the stalled cold front draped
across east central Iowa as we destabilize and reach our
convective temperature in the upper 70s. Latest CAMs focus the
threat mainly along and northwest of the HWY 151 corridor. Ample
0-6km shear and steep mid-level lapse rates pushing CAPEs
around 1000-2000 J/kg may lead to storms capable of large hail
initially.

The second round of storms will come this evening as the
aforementioned shortwave rides the front and drives additional
lift across the area. A renewed LLJ will also ensure ample lift
and increased vertical shear. There remains some uncertainty as
to where storms will initiate and track, which is likely tied to
early PM convection and how much it stabilizes that warm sector
air in eastern Iowa. Regardless, HREF ensembles continue to
paint areas mainly south of Interstate 80 with high POPs. Severe
storms will also be possible with mainly a large hail and
damaging wind threat with near straight hodographs and cold pool
dynamics in play. While low, can't rule out a tornado threat in
the QLCS and with any remnant boundaries from early PM storms.
Look for this threat to wane by midnight, with concerns turning
more towards a heavy rain/flash flood risk.

Speaking of which, we will need to keep a close eye on flash
flooding potential with these storms. LLJ will advect in a rather
robust PWAT feed across the region with values approaching 1.75" by
midnight. Where storms do train, latest CAMs show QPF by Sunday
morning approaching 2-4 inches. This looks to be favored mainly
in southeast Iowa, west central Illinois and northeast Missouri,
where a Flood Watch is now in effect through Sunday morning.

Heading into Sunday, scattered showers and storms will persist
through the morning and early afternoon, with a renewed round of
more widespread linear showers and storms expected by the
evening ahead of another robust shortwave ejecting out of the
Rockies. There is potential for this activity to become severe,
with the Storm Predication Center advertising a Level 1 to 2
risk for the area. The primary threats with storms will be
damaging winds and large hail, with a secondary tornado threat
if low-level shear can materialize.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 140 PM CDT Sat Apr 27 2024

Post cold front passage, we will be in for a dry start to the
week with high pressure moving across the central Plains and
mid-Mississippi River Valley. By mid to late week, a renewed
round of showers and storms is expected for the area as a trough
in the Rockies ejects several shortwaves across the Plains and
Midwest.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1157 AM CDT Sat Apr 27 2024

A mix of VFR to MVFR ceilings will be seen across the area to
start the TAF period with south winds gusting around 25-35 kts.
Look for conditions to begin to deteriorate by mid to late
afternoon as developing showers and storms bring MVFR to IFR
conditions. Some storms that develop could be severe, with the
primary threats being damaging winds and large hail. This threat
is favored at KCID/KMLI/KBRL mainly this evening where TEMPO
groups are included. The severe threat will wane tonight, though
conditions will remain poor areawide with MVFR to IFR
conditions and rain showers through early Sunday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 5 PM CDT this afternoon through Sunday
     morning for IAZ087>089-098-099.
IL...Flood Watch from 5 PM CDT this afternoon through Sunday
     morning for ILZ025-026-034-035.
MO...Flood Watch from 5 PM CDT this afternoon through Sunday
     morning for MOZ009-010.

&&

SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, Apr 27, 2:23 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
323 PM CDT Sat Apr 27 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
323 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Southerly wind gusts may occasionally reach 35 to 45 mph this
afternoon.

Thunderstorms are expected to develop this afternoon through
tonight. Severe weather is expected with large hail and damaging
winds the main threats. An isolated tornado cannot be ruled out
this evening. The Storm Prediction Center has placed portions of
eastern Iowa, northeast Missouri and west central Illinois in an
Enhanced risk, or level 3 out of 5, for severe weather, with the
remainder of the area in a Slight risk, or level 2 out of 5.

Heavy rainfall will also be possible with the storms and could
lead to a localized flooding risk. A Flood Watch has been issued
for southeast Iowa, west central Illinois, and northeast Missouri,
where rainfall totals around 1 to 2 inches will be possible
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Additional showers and storms are expected on Sunday. A few of
these storms could be severe Sunday afternoon and evening with
damaging winds, large hail, and isolated tornadoes. Heavy rainfall
could also pose a localized flooding risk.

The pattern will turn active once again Tuesday night through
Friday, with several chances for storms. It is too soon to
determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed at times through Sunday
evening.

GENERAL STORM MOTION OF THE DAY:

Toward the northeast at 30 to 40 MPH.

In the hours before

Special weather statement, Apr 27, 1:55 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
255 PM CDT Sat Apr 27 2024

ILZ002-007-272045-
Carroll IL-Stephenson IL-
255 PM CDT Sat Apr 27 2024

...A strong thunderstorm will impact portions of northeastern Carroll
and central Stephenson Counties through 345 PM CDT
...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearl City, or 7 miles west of Freeport, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, Rock City,
Ridott, Rock Grove, Eleroy, Red Oak, Damascus, Afolkey, Scioto Mills,
Winneshiek, Dakota Dornink Airport, Albertus Airport, Bolton,
Stephenson  County Fairgrounds, and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8940 4232 8940 4218 8976 4233 8989
      4250 8953
TIME...MOT...LOC 1955Z 238DEG 26KT 4230 8977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DC
Local storm report, Apr 27, 2:22 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
322 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Hail             2 N Freeport            42.32N 89.63W
04/27/2024  M0.50 Inch       Stephenson         IL   Public

            Report from mPING: Half-inch (0.50 in.).

&&

The radar

The Milwaukee radar (KMKX), 100 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stephenson

When
April 27, 2:29 PM CST
Where
Stephenson County, 3.14 mi ESE of Dakota
Measured
0.75 in hail
Reported by
Public
Coordinates
42.370, -89.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172054.